- Birth control pills can cause nausea and headaches
- Hormonal contraceptives can cause breast tenderness
- They may have a negative impact on your sex drive
Hormonal contraceptives or birth control pills are taken by many women at some point in their lives. It is known to be one of the most effective modes of birth control. Hormonal contraceptives, which includes pills, patch and vaginal ring, contain some amount of man-made oestrogen and progestin hormones. These hormones inhibit the body's natural cyclical hormones and help in preventing pregnancy. Hormonal contraceptives change cervical mucus and make it difficult for the sperm to go through cervix and find an egg. They also facilitate changing the lining of womb, thereby preventing unwanted pregnancy. It makes implantation of a fertilised egg less likely.
However, no matter how beneficial they seem in preventing unwanted pregnancy, hormonal contraceptives have their set of side-effects too.
Lesser-known side effects of birth control pills
1. Headaches: Hormonal contraceptives can increase headaches and migraine in women. In case you experience extreme headaches or migraine pain, try reducing dosage of the pills and see if it helps. However, this must be done under the supervision of a doctor. If you randomly make changes to your dosage without consulting a doctor, it may reduce effectiveness of the pills. Always ask your doctor before going ahead with changing the dosage of hormonal contraceptives.
2. Nausea: Though not very pronounced, nausea is the most common symptom that women who take hormonal contraceptives experience. This nausea usually passes on its own. In order to avoid nausea caused by hormonal contraceptives, it is the best to consume them with meals or before bedtime.
3. Breast tenderness: Breast enlargement or tenderness is also a common side effect of birth control pills. Breast tenderness begins a few weeks after you start taking the pills. Breast tenderness can be dealt with by reducing caffeine and salt intake and wearing a comfortable bra.
4. Vaginal secretions: You may experience some difference in the natural lubrication of vagina or even some change in natural vaginal discharge. These changes in the vagina do not signal any serious health condition. Change in colour or smell may however signal infection.
5. Weight gain: Hormonal contraceptives have the tendency to provoke fluid retention in the body. Fluid retention is maximum in thighs and chest. Previous studies have suggested that using hormonal contraceptives for too long can cause weight gain. However, if you feel that the weight gain caused by hormonal contraceptives is extreme, switch to other modes of birth control for good.
6. Reduced libido: Hormonal contraceptives can have a negative impact on your sex drive. If low sex drive persists for a long time, consult a doctor. There are some cases in which birth control pills increase libido. Lesser concerns about pregnancy, fewer cramps and PMS may be the reasons behind this.
Disclaimer: This content including advice provides generic information only. It is in no way a substitute for qualified medical opinion. Always consult a specialist or your own doctor for more information. NDTV does not claim responsibility for this information.
Get Breaking news, live coverage, and Latest News from India and around the world on NDTV.com. Catch all the Live TV action on NDTV 24x7 and NDTV India. Like us on Facebook or follow us on Twitter and Instagram for latest news and live news updates.